Iowa, 2008

Hail in Iowa, September 23, 2008

September 23, 2008 · NWS OAX · 7 events in 4 counties and zones

As an upper level low pressure system tracked along the United States and Canadian border, a weakening cold front pushed across eastern Nebraska and southwest Iowa. Ahead of the front temperatures climbed into the upper 70s and dewpoint temperatures reached the lower to mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

As an upper level low pressure system tracked along the United States and Canadian border, a weakening cold front pushed across eastern Nebraska and southwest Iowa. Ahead of the front temperatures climbed into the upper 70s and dewpoint temperatures reached the lower to mid 60s. The resultant instability and cold front helped to spawn severe thunderstorms across southeast Nebraska and southwest Iowa, with hail up to 1 inch in diameter the primary severe parameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 23, 2:20 AM CST, 12 hours 25 minutes earlier.

Area forecast discussion, Sep 23, 2:20 AM CST, 12 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 AM CDT TUE SEP 23 2008

.DISCUSSION...
WITH FIRST LINE OF SHOWERS/THUNDERSTORMS THROUGH THE AREA
YESTERDAY...ANOTHER APPROACHES THIS MRNG.  SUBJECTIVE 00Z UPPER AIR
ANALYSIS INDICATES UPPER-LEVEL TROUGH DIGGING INTO THE
ROCKIES...WITH SEVERAL WAVES ROTATING AROUND THE BASE OF THE TROUGH
AND EJECTING INTO THE PLAINS.  ONE SHORTWAVE WAS NOTED IN WRN MT/WY
AND WAS AIDING CONVECTION FROM ND/SD SWD INTO CTRL NEB.  ANOTHER
WAVE/DIGGING LOW WAS ON ITS HEELS IN SRN AB/NRN ID/NWRN MT...WITH A
125KT JET STREAK PUSHING INTO SRN BC/NRN WA.  UPPER RIDGE WAS NOTED
ACROSS ERN NORTH AMERICA.  LOW AT 850MB WAS CENTERED IN NRN
MB...WITH A SECONDARY LOW IN CO AND A FRONTAL BOUNDARY BETWEEN.
AHEAD OF THE LOW/FRONT...MOIST AIR ADVECTION CONTINUED IN THE
PLAINS...WITH UP TO 13C DEWPOINTS IN ERN SD/NE.  STOUT HIGH WAS
CENTERED IN THE ERN GT LAKES...CREATING A STRONG HEIGHT/PRESSURE
GRADIENT BETWEEN...WITH PROFILER NETWORK INDICATING 850MB WINDS UP
TO 60KT ACROSS NEB.  SFC LOW AT 06Z WAS LOCATED IN SRN SD...WITH
SECONDARY LOW IN SERN CO AND COLD FRONT BETWEEN.  TSRA HAD DEVELOPED
ALONG/AHEAD OF THE COLD FRONT AND WERE PROGRESSING SLOWLY EWD...WITH
GUSTY SFC WINDS CONTINUING AHEAD OF THE FRONT.

MAIN FORECAST CONCERNS INCLUDE PRECIP CHCS THROUGH TONIGHT/EARLY
TOMORROW AND AGAIN TOMORROW NIGHT.  TSRA ARE MAKING SLOW PROGRESS
INTO CWA BUT WILL REACH NWRN COUNTIES BY 12Z.  HAVE TIGHTENED POPS
12-18Z TO TRIM SOME OF THE ERN EXTENT...AND ALSO INCREASED TO LIKELY
18-00Z.  NAM INDICATES QUITE A BIT OF SBCAPE S OF THE FRONT BY
21Z...THOUGH ANY LINGERING CLOUDINESS WOULD HINDER SFC WARMING AND
KEEP STORMS ELEVATED.   BELIEVE TSRA WILL REGENERATE/FIRE BY MID
AFTN GIVEN STRONG FRONTAL FORCING.  BULK SHEAR ABOVE 25KT IS MAINLY
POST-FRONTAL...BUT WOULD NOT BE SURPRISED TO SEE AN ISO SEVERE IN
THE AREA.  GIVEN LARGE T/TD SPREADS...THINK WIND WOULD BE THE MAIN
HAZARD...WITH HAIL A SECONDARY CONCERN AS MID-LEVELS COOL THIS
AFTN/EVNG.

HAVE LOWERED TEMPS/DEWPOINTS EARLY WED BEHIND FRONT AS COOL/DRY
AIRMASS PUSHES INTO THE PLAINS...WITH LOW 40S DEWPOINTS NOT OUT OF
THE QUESTION IN NERN NEB.  NAM/GFS BOTH INDICATE SHRA LINGERING IN
THE SRNMOST CWA THROUGH WED MRNG AS DIGGING UPPER LOW PULLS NRN
EXTENT OF FRONT EWD AND STRETCHES FRONT INTO A MORE NE-SW
ORIENTATION...AND HAVE CONTINUED SCHC POPS FOR THAT POTENTIAL.  REST
OF THE CWA SHOULD CLEAR OUT ON WED AS SFC HIGH/MID-LEVEL RIDGE WORK
ACROSS THE MO RIVER VALLEY...WITH RETURN FLOW BECOMING ESTABLISHED
BY WED EVNG.  STRONG MOIST/WARM AIR ADVECTION AND ISENTROPIC LIFT ON
THE 300-305K SFCS ARE STILL PROGGED AT 850MB...WITH SHRA/TSRA FIRING
ON THE NOSE OF THE LOW-LEVEL JET IN THE LATE EVENING/OVERNIGHT HOURS
WED NT.  HAVE INCREASED POPS...PARTICULARLY 06-12Z THURS IN NERN
NEB/NWRN IA...AS CONFIDENCE IS INCREASING FOR PRECIP.  PRECIP SHOULD
PUSH EWD AND DIMINISH QUICKLY ON THURS MRNG AS LOW-LEVEL JET VEERS.

FORECAST CONFIDENCE DECREASES BY THE END OF THE WEEK AS MORE ZONAL
FLOW BECOMES ESTABLISHED IN THE PLAINS...WITH STRONGER FLOW WELL
NORTH AND UPPER RIDGING IN THE SRN PLAINS.  MADE NO CHANGES BEYOND
FRI WITH FOCUS ON EARLIER PERIODS.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THROUGH 24/06Z.

THE TWO PRIMARY AVIATION CONCERNS DURING THIS PERIOD ARE THE GUSTY
WINDS AND THE CONVECTION.  RELATIVELY TIGHT PRESSURE GRADIENT WILL
CONTINUE TO BE IN PLACE TODAY...ALTHOUGH SOMEWHAT WEAKER THAN
MONDAY.  WIND GUSTS OF 20-30 KNOTS WILL BE COMMON AGAIN...ESPECIALLY
DURING THE DAYTIME HOURS WHEN MIXING WILL BE MAXIMIZED.

OTHERWISE THE TIMING OF CONVECTION INTO THE TAF SITES IS MOSTLY A
FUNCTION OF EXTRAPOLATION INTO OFK THROUGH ABOUT 18Z...BUT WARM AIR
ALOFT INCREASES THE UNCERTAINTY THAT THE EXISTING CONVECTION WILL
REACH OMA AND LNK.  RATHER... THOSE SITES MAY SEE ADDITIONAL
DEVELOPMENT DURING THE AFTERNOON HOURS... BUT PROBABILITY IS LOW
ENOUGH TO NOT YET MENTION IN THE TAF FORECASTS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/NIETFELD
Hazardous weather outlook, Sep 23, 11:50 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1250 PM CDT TUE SEP 23 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-232300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1250 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT MOVING ACROSS THE PLAINS WILL BE THE FOCUS FOR
THUNDERSTORM ACTIVITY THIS AFTERNOON FOR AREAS GENERALLY EAST OF A
LINE FROM THURSTON TO DAVID CITY TO FAIRBURY IN EASTERN NEBRASKA...
AND THEN INTO SOUTHWEST IOWA BY LATE AFTERNOON AND INTO EVENING.
THERE IS A CHANCE A FEW STORMS WILL BECOME SEVERE MAINLY OVER WEST
CENTRAL IOWA WITH GUSTY WINDS AND LARGE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING
FROM CENTRAL NEBRASKA NORTHEASTWARD INTO NORTHWEST IOWA. SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED LATE THIS AFTERNOON AND EVENING
OVER PORTIONS OF SOUTHWEST IOWA.

DEE

The radar

The Omaha radar (KOAX), 86 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Shelby

When
September 23, 2:45 PM CST
Where
Shelby County, 0.52 mi W of Panama
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.730, -95.490

Hail, Fremont

When
September 23, 6:23 PM CST
Where
Fremont County, 3.45 mi S of Tabor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.850, -95.670

Hail, Mills

When
September 23, 7:55 PM CST
Where
Mills County, 3.45 mi N of Tabor
Measured
0.75 in hail
Reported by
Public
Coordinates
40.950, -95.670

Hail, Mills

When
September 23, 8:20 PM CST
Where
Mills County, 0.87 mi NE of Malvern
Measured
0.75 in hail
Reported by
Public
Coordinates
41.010, -95.590

Hail, Montgomery

When
September 23, 8:49 PM CST
Where
Montgomery County, 0.52 mi E of Elliott
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.150, -95.160

Hail, Mills

When
September 23, 9:10 PM CST
Where
Mills County, Emerson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.020, -95.400

Hail, Mills

When
September 23, 10:00 PM CST
Where
Mills County, 1.04 mi E of Hastings
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.020, -95.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127812, 127811, 127810, 127806, 127807, 127808, 127809.